Aspirin. Pain control is important. It impacts quality of life. Aspirin is a painkiller that also has many other benefits. It helps people at high risk of heart attacks. But aspirin can cause heartburn and constipation. Heartburn. I check the public medical database when researching these questions. The first thing I found was a study done in Wales. It states that 10% of people taking aspirin in the long-term will experience troubling symptoms such as heartburn.
Yet 10% of those taking aspirin experience symptoms that negatively affect their daily quality of life. These symptoms, such as heartburn, may discourage more individuals from taking aspirin than would the risk of bleeding.Aspirin bleeding in perspective
Aspirin causes heartburn. It also causes other troubling symptoms related to bleeding. This could exacerbate pre-existing conditions such as GERD or peptic ulcers. Thus it could cause heartburn or make existing problems much worse.
Note:When tested for gastrointestinal bleeding, a physician will ask if you regularly take aspirin. This is because it causes bleeding.
Bleeding. One reader wrote in with a story about his visit to the emergency room. Vince remembered his story about a time when he broke his hand while playing football. He continued taking aspirin long after his hand healed.
And:It got so it just became a habit for him to take aspirin every day. Sometimes he took it more than once a day even.
This precipitated some internal bleeding—the aspirin caused some internal damage. He had to go to the ER, where he was told to stop taking aspirin and follow up immediately with another physician.
Tip:Internal bleeding is always a reason to visit the emergency room. It is an emergent, not urgent, situation.
Constipation. Aspirin is an important drug. It has a wide range of efficacy as both a painkiller and for prevention of heart attacks. It also has many side effects. It is also associated with constipation, which is not usually listed as a side effect. Research. Many take painkillers such as aspirin for long periods of time. They may already have a high chance of becoming constipated due to their underlying conditions. But aspirin is known to be associated with constipation.
Chronic constipation is associated with use of acetaminophen, aspirin and non-steroidal anti-inflammatory drugs. The explanation of these associations requires further investigation.Risk factors for chronic constipation
Long-term usage. First, aspirin is associated with constipation when used long-term. But it is unclear if it causes the constipation or if other factors are the culprit. Pinpointing the cause of a symptom is not always easy.
So:For example, people who experience chronic pain get less physical activity and this too could contribute to constipation.Constipated Because of Tylenol
Throat pain. Sometimes after taking aspirin I have pain in my throat. This is on the outside part of my throat and neck region. After some thought, I realized this is most likely a referred pain from the acid reflux that occurs from aspirin. Aspirin causes heartburn and this irritates the esophagus. For some, heartburn pain is bad enough that it spreads to surrounding body parts. This is a common phenomenon with pain called referred pain.
Thus:Throat pain after taking aspirin is likely an effect of the gastrointestinal harm aspirin does.
Story. I took aspirin for about six months to help with an old football injury from high school. I was in pain in my lower back region. I found aspirin provided the right level of pain control for my injury.
However:My bowel habits became increasingly difficult. I had not had constipation often before taking aspirin each day.
Note:My dosage of aspirin was only 325 mg each morning. This is a fairly standard dosage.
I managed to reduce my constipation by drinking more water and also exercising each morning. I only needed about 10 or 20 minutes of exercise from walking to help the problem. This did not work immediately for me.
But:With regular exercise my constipation was reduced. I tried taking Tylenol instead of aspirin, but it too causes constipation.
We found that aspirin—acetylsalicylic acid—is associated with constipation when used in the long-term. It is unclear if this is a side effect of aspirin or could be caused by the underlying pain condition in some way.
Also:Other medications, such as Tylenol, are associated with constipation when used in the long term.
Summary. Aspirin is not a perfect medication for heartburn. If you have a pre-existing heartburn problem, aspirin may make it worse. But the benefits of aspirin to you may be more important than the negative effects like heartburn.
Tip:This is a matter to be discussed with a physician. But awareness of this problem is helpful for all patients.